Thunderstorm Wind, Phelps
- When
- August 20, 1:40 PM CST
- Where
- Phelps County, 1.77 mi WSW of Rolla
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.940, -91.800
Part of a fence was blown down along with small tree branches.
An outflow boundary from storms that developed over Iowa during the early morning of the 20th dropped southward and focused additional storm development during the afternoon over the eastern half of the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An outflow boundary from storms that developed over Iowa during the early morning of the 20th dropped southward and focused additional storm development during the afternoon over the eastern half of the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 11:17 AM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
1217 PM CDT Tue Aug 20 2019
...AVIATION UPDATE...
.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Tue Aug 20 2019
Very tricky forecast for today. HRRR right now looks well to far
northeast with the MCS as it evolves the remainder of tonight into
Tuesday. Believe a quicker turn to the southeast is more likely
which would affect central and eastern Missouri counties from late
morning into the afternoon. We have increased pops over those
areas and lowered temperatures due to the expected rain and cloud
cover. There will be a wind risk with the storms over the eastern
Ozarks associated with the MCS. The MCS will likely cause issues
with our current heat advisory we have going for the entire CWA.
At this point, with the MCS not having turned southeast yet, do
not want to cancel any part of the advisory in case it does not
affect the area. Would hate to cancel then have to reissue later.
Would rather keep it going and have to cancel later this morning.
Expecting the remainder of the CWA to reach the advisory criteria
with dewpoints climbing back into the mid to upper 70s and highs
in the mid 90s. For tonight, we should see any remaining
convection diminish by the mid evening hours. New convection
overnight should remain more focused to our north of the CWA.
.LONG TERM...(Wednesday through Monday)
Issued at 300 AM CDT Tue Aug 20 2019
A surface front will be the focus for thunderstorm development on
Wednesday through Friday with some fairly decent rain amounts
expected during that period, especially Wednesday and Thursday
nights. Cooler temperatures are expected behind the front with
high temperatures in the low to mid 80s from Thursday through
early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Pilots flying in and out of the southwest Missouri airports can
expect quiet conditions this afternoon and most of tonight. There
is a very isolated chance for a storm or two near the Branson
airport this evening.
Rain chances don't increase until tomorrow as a frontal system
sags into the area. Otherwise surface winds will remain from the
south or southwest anywhere from 5 to 15 mph.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>058-068>071-
079>083-090>092-095>098-103>106.
Heat Advisory until 8 PM CDT this evening for MOZ066-067-077-078-
088-089-093-094-101-102.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...CramerHazardous Weather Outlook National Weather Service Springfield MO 1148 AM CDT Tue Aug 20 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211700- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1148 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Significant excessive heat risk. DISCUSSION... Heat index values will once again rise into the 100 to 110 degree range over much of the area this afternoon. Isolated thunderstorms will be possible across the eastern Ozarks this afternoon and evening. A couple of strong storms will be possible, with wind gusts up to 60 mph and hail to the size of quarters. Most locations will remain dry. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible again on Wednesday through the end of the week. Some of these storms may be severe on Wednesday and Thursday along with a heavy rain potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for areas of the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
Special Weather Statement
National Weather Service Springfield MO
221 PM CDT Tue Aug 20 2019
MOZ071-201945-
Phelps MO-
221 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS COUNTY UNTIL
245 PM CDT...
At 220 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cuba, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
St. James... Rosati...
This includes Interstate 44 between mile markers 198 and 200.
LAT...LON 3802 9153 3801 9163 3815 9163 3815 9153
3814 9153 3812 9152
TIME...MOT...LOC 1920Z 310DEG 14KT 3810 9154
RaberdingThe St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
Part of a fence was blown down along with small tree branches.
Three inch tree limbs were reported down in Rolla near the intersection of Oak Street and 14th Street.
Quarter size hail was reported.
Tree limbs were reported down off of Highway 72 near County Road 5420 via social media.
Multiple power poles and trees were reported down at the intersection of Farm Road 219 and Farm Road 150.
Trees were reported down on Highway 14 at Dogwood Hill.
Multiple 4-6 inch tree limbs were down on Bennett Street and a 10 inch limb was down on a house on Park Street in Nixa.
A tree was down at the intersection of Fairway Street and Fox Terrace Circle.
The Wright county Sheriff reported a large tree down in Norwood.
Nickel size hail and estimated wind gusts to 40 mph were reported.
Estimated 60 mph wind gusts and pea sized hail were reported on Highway 76 between Cape Fair and Reeds Spring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850006, 850007, 850003, 850008, 850009, 850010, 850011, 850012, 850013, 850004, 850005.